Alert archive / California / Flash Flood Watches in 2012
Flash Flood Watch 11, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Aug 22, 2012, 9:57 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 22, 2012, 11:00 AM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2012, 9:57 AM PDT (16:57 UTC)
- In effect from
- Aug 22, 2012, 11:00 AM PDT
- Expired
- Aug 22, 2012, 6:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 5.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840 WGUS66 KSGX 221657 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 957 AM PDT WED AUG 22 2012 ...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS OF SOUTHWEST CALIFORNIA FROM 11 AM PDT THIS MORNING THROUGH 6 PM PDT THIS EVENING... .AIR MASS STILL VERY MOIST AND UNSTABLE TODAY. MAIN AREA OF CONCERN WILL BE DESERT SLOPES AND DESERT VALLEY FLOORS. THUNDERSTORM MOVEMENT WILL BE TOWARDS THE NORTH NORTHEAST THIS MORNING THEN MORE TOWARDS THE EAST THIS AFTERNOON. THIS WOULD ALLOW SHOWERS TO CONTINUE TO ADD TO THE RUNOFF MOVING DOWN THE DRAINAGE BASINS. CAZ055-056-058-060>062-230100- /O.NEW.KSGX.FF.A.0011.120822T1800Z-120823T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 957 AM PDT WED AUG 22 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 6 PM PDT THIS EVENING * EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS... SMALL STREAMS...AND LOW LYING AREAS....MAINLY ALONG THE DESERT SLOPES AND ACROSS THE DESERT VALLEY FLOORS. * IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BALFOUR
1 follow-up statement
222 WGUS66 KSGX 230059 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 559 PM PDT WED AUG 22 2012 CAZ055-056-058-060>062-230200- /O.EXP.KSGX.FF.A.0011.000000T0000Z-120823T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 559 PM PDT WED AUG 22 2012 ...FLASH FLOOD WATCH WILL EXPIRE AT 6 PM PDT THIS EVENING... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA WILL EXPIRE AT 6 PM PDT THIS EVENING. THE STRONGEST THUNDERSTORMS HAVE MOVED OUT OF THE SAN DIEGO COUNTY DESERTS AND INTO IMPERIAL COUNTY. $$ MOEDE
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 9:30 AM PDT, 27 minutes earlier.
Area forecast discussion, Aug 22, 9:30 AM PDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT WED AUG 22 2012 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL BRING COOLER CONDITIONS TO THE REGION THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...PRIMARILY OVER THE MOUNTAINS AND DESERTS. THE MARINE LAYER WILL ALSO DEEPEN...WITH LOW CLOUDS AND FOG POSSIBLE ALONG THE COAST. COOLER AND DRIER CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK...AS ANOTHER TROUGH APPROACHES THE WEST COAST. HOWEVER...HIGH PRESSURE WILL TRY TO REBUILD BY NEXT WEEK...WITH WARMER CONDITIONS POSSIBLE ONCE AGAIN. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... TODAY...MORNING ANALYSES INDICATE THE LOW/TROUGH OVER CENTRAL CALIFORNIA WAS POSITIVELY TILTED WITH HEIGHT WITH THE UPPER LOW NEAR THE CA/NV BORDER AND THE LOW LEVEL CENTER STILL BACK ALONG THE CENTRAL CA COAST. NOCTURNAL/ELEVATED CONVECTION HAS BEEN OCCURRING OVER THE ENTIRE FORECAST AREA WITH CELLS MOVING TO THE NORTHEAST 12 TO 17 MPH. SURFACE OBSERVATIONS/RADAR/SATELLITE/LIGHTNING OBSERVATIONS MATCH UP FAIRLY WELL WITH THE LOCATION AND MOVEMENT OF THE 700-500 MB Q-VECTOR CONVERGENCE ZONE DEPICTED IN THE RAP13 AND NAM12 MODELS...TOWARDS THE EAST JUST UNDER 10 MPH. RAINFALL AMOUNTS WITH THESE CELLS HAVE BEEN RANGING BETWEEN A TRACE TO UNDER A HALF INCH. LATEST SATELLITE IMAGERY INDICATES BACK EDGE OF CONVECTION/CLOUDS NEAR THE LA COUNTY LINE. PRECIPITABLE WATER VALUES EAST OF A SAN DIEGO TO SAN BERNARDINO TO BARSTOW LINE ARE STILL NEAR OR ABOVE 2 INCHES BUT WITH DRIER AIR COMING IN FROM THE WEST AND SOUTHWEST...FORECAST TO DROP TO 1.25 INCHES OR LESS BY 5 PM THIS AFTERNOON. THE CURRENT CELL MOVEMENT AND THIS DRYING TREND ARGUE AGAINST ISSUING A FLASH FLOOD WATCH TODAY...HOWEVER THUNDERSTORMS THAT FORM OVER THE MOUNTAINS WILL BE MOVING DOWN BASIN AND LIKELY STILL PRECIPITATING WHEN THEY REACH THE DESERT VALLEY FLOORS AND FAVORS FLASH FLOODING ALONG THE DESERT SLOPES AND DESERT VALLEY FLOORS. PLAN TO ISSUE A FLASH FLOOD WATCH VALID 1100-6 PM FOR THESE AREAS. TONIGHT THROUGH THURSDAY...LOW TRACKING EAST ACROSS SOUTH CENTRAL CALIFORNIA AND INCREASING WEST TO SOUTHWEST FLOW OVER FORECAST AREA SHOULD PUSH FAVORED AREA FOR THUNDERSTORM DEVELOPMENT WELL EAST AND NORTH OF AREA...AT THE SAME TIME DEEPENING MARINE LAYER WEST OF MOUNTAINS. PLAN TO LOWER POPS AND DROP PRECIPITATION FROM THESE FORECAST PERIODS. FOR FRIDAY...HIGH PRESSURE REBUILDS OVER THE AREA FOR ARMING INLAND AREAS AND SOME LOWERING OF MARINE LAYER DEPTH. FOR SATURDAY THROUGH NEXT WEDNESDAY..FROM PREVIOUS DISCUSSION... ANOTHER TROUGH OF LOW PRESSURE TAKES AIM AT THE WEST COAST FOR THE WEEKEND. THEREFORE...EXPECT NEAR OR BELOW NORMAL TEMPERATURES PREVAILING THROUGH AT LEAST MONDAY. THE EXTENDED MODELS ARE THEN SUGGESTING THAT THE RIDGE WILL START TO BUILD BACK ACROSS THE REGION FOR TUESDAY AND WEDNESDAY...WITH WARMER CONDITIONS DEVELOPING ONCE AGAIN. THERE ARE HINTS THAT MORE SUBTROPICAL MOISTURE MAY HEAD THIS WAY BY WEDNESDAY...BUT EXPECT DRY CONDITIONS FOR NOW. && .AVIATION... 221530Z...LOW CLOUDS...WITH BASES AROUND 1600 FT MSL AND TOPS NEAR 2200 FT MSL...WILL CLEAR TOWARDS THE COAST BTWN 16-18Z THIS MORNING. VFR CONDS ARE FORECAST THROUGH THIS EVENING. ISOLATED SHOWERS AND TSTMS ARE POSSIBLE ACROSS SOUTHERN CALIFORNIA THIS MORNING AS A DISTURBANCE MOVES ACROSS THE AREA. SHOWERS AND TSTMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND EVENING...BUT MOSTLY STAY CONFINED TO THE MTNS AND DESERTS. LOWERED VIS AND GUSTY WINDS ARE POSSIBLE NEAR STORMS. STRATUS...WITH SIMILAR BASES AND TOPS...WILL REDEVELOP AT THE COAST BTWN 04-07Z TONIGHT...AND PUSH AROUND 25 SM INLAND BY MID THU MORNING. VIS 4-6 SM BR/HZ IS FORECAST FOR KONT MID THU MORNING...AND IS POSSIBLE FOR OTHER HIGHER TERRAIN VALLEY OR COASTAL MESA TAF SITES. VFR CONDS WILL RETURN BY 17Z THU. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE AT THIS TIME. PZ...NONE. && PUBLIC/FIRE WEATHER...BALFOUR SHORT TERM WARNINGS...HARRISON AVIATION/MARINE...JJT
Hazardous weather outlook, Aug 22, 3:55 AM PDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 355 AM PDT WED AUG 22 2012 CAZ042-043-048-050-055>058-060>062-231100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 355 AM PDT WED AUG 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AS A TROUGH OF LOW PRESSURE MOVES INLAND. ALTHOUGH THE PRIMARY THREAT WILL BE OVER THE MOUNTAINS AND DESERTS...THERE IS THE THREAT OF ISOLATED STORMS ALL THE WAY TO THE COAST THIS MORNING...WHICH WILL DECREASE THROUGH THE DAY. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...GUSTY WINDS...DANGEROUS LIGHTNING...AND LOCALIZED FLOODING. THE FLASH FLOOD POTENTIAL IS MODERATE. ISOLATED FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY....A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER OVER THE SAN BERNARDINO MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL IS LOW. FOR FRIDAY THROUGH TUESDAY...NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. PALMER
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:59 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
| Aug 22, 3:36 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Flash Flood Watches in California, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.